This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
During the investigation phase of levodopa (L-Dopa) therapy for Parkinson's disease, clinicians have reported a wide range of side effects. Fortunately most are not serious; however, several are difficult to control without nullifying the dose or the effectiveness of the drug. In many instances, such as the case reported here, the physician faces the challenge of detecting and managing side effects.The abnormal involuntary movements that result from levodopa therapy frequently appear in the face, lips, and tongue and are often termed "mouthing" movements. Movements of the extremities may resemble chorea or athetosis. Forced hyperventilation, neck jerking, or slow arm or leg movements that are not actually choreal or athetosic still do not fit into other common classifications of abnormal movements. These signs are a limiting factor in dosage, and as they develop, the physician must weigh their severity against the patient's relief from the symptoms of
Magee KR. Bruxism Related to Levodopa Therapy. JAMA. 1970;214(1):147. doi:10.1001/jama.1970.03180010087026
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: